Tennessee, 2017

Hail and Damaging Winds in Tennessee, April 29, 2017

April 29, 2017 · NWS OHX · 3 events in 3 counties and zones

Scattered thunderstorms developed over East Tennessee during the late afternoon hours on April 29, then spread northwest across the Upper Cumberland through the evening. A few reports of large hail and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed over East Tennessee during the late afternoon hours on April 29, then spread northwest across the Upper Cumberland through the evening. A few reports of large hail and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 29, 6:19 PM CST, 1 minute earlier.

Area forecast discussion, Apr 29, 6:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
719 PM CDT Sat Apr 29 2017

.DISCUSSION...

Have continued low pops through the evening hours for eastern
areas, as mainly isolated convection continues. Believe loss of
daytime heating should be the death knell for these few storms
over the next few hours.

&&

.AVIATION...
00Z TAF DISCUSSION.

Looking at VFR conditions through the TAF period, with some wind
shear overnight, strong southerly winds tomorrow, and chances for
showers and thunderstorms moving in from west to east from mid
afternoon through the overnight hours. Winds will calm down
slightly overnight but still be around 10 knots gusting to 20
knots. Wind shear will move into the forecast during this time
with a strong low level jet around 2kft off the surface around 40
to 45 knots. Just after sunrise, winds will pick up to be
sustained around 15 to 20 knots with gusts over 30 knots by the
late morning/afternoon. Chances for showers and thunderstorms will
first impact KCKV after 21Z Sunday, and likely after 00Z for
KBNA. Therefore just have shra and vcts for KCKV after 21Z for
now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  86  56  71  50 /  10  40 100   0   0
Clarksville    71  83  54  67  49 /  10  60 100   0   0
Crossville     67  82  57  68  47 /  30  10 100  40   0
Columbia       70  85  55  71  49 /  10  60 100   0   0
Lawrenceburg   70  85  56  71  49 /  10  40 100   0   0
Waverly        71  82  54  68  49 /  10  80 100   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Barnwell
Hazardous weather outlook, Apr 29, 4:49 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
549 AM CDT Sat Apr 29 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-301030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
549 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Late Sunday into Sunday night...widespread thunderstorms are
expected to move across all of Middle Tennessee. Some storms
will be strong to severe, with damaging winds and flash flooding
possible...especially west of Interstate 65.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Sunday.

In the hours before

Special weather statement, Apr 29, 3:44 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
444 PM CDT SAT APR 29 2017

TNZ010-031-033-292215-
Overton TN-Clay TN-Jackson TN-
444 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Gainesboro, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina and Standing Stone State Park.

LAT...LON 3630 8540 3631 8557 3657 8561 3655 8532
TIME...MOT...LOC 2143Z 188DEG 24KT 3637 8550

Barnwell
Special weather statement, Apr 29, 4:16 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT SAT APR 29 2017

TNZ062-292245-
Rutherford TN-
516 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUTHERFORD COUNTY UNTIL
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Murfreesboro, moving north at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Walterhill and Rockvale.

LAT...LON 3603 8640 3604 8639 3601 8638 3571 8645
      3572 8663 3579 8663 3579 8661 3581 8661
      3581 8662 3582 8661 3583 8662 3584 8660
      3588 8662 3598 8661 3601 8661 3604 8656
      3606 8656 3607 8646
TIME...MOT...LOC 2216Z 184DEG 33KT 3579 8654

Barnwell

The radar

The Nashville radar (KOHX), 105 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, White

When
April 29, 6:20 PM CST
Where
White County, Doyle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.850, -85.500

A Facebook report indicated several trees were blown down around Doyle.

Thunderstorm Wind, Smith

When
April 29, 7:10 PM CST
Where
Smith County, Tanglewood
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.280, -85.980

A tSpotter Twitter report indicated a tree was blown down in the Tanglewood community.

Hail, Clay

When
April 29, 7:14 PM CST
Where
Clay County, 1.31 mi NNW of Baptist Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.497, -85.529

Quarter size hail was reported around 4 miles south-southwest of Celina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688353, 688354, 688355.